My Skin After the Pill- The Mess that Happened and How I'm Curing my Acne

Wednesday, 13 May 2015

I've reached breaking point with my skin, and I know this because 1. I've cried over it and 2. I'm starting down the slippery slope of missing Uni and social events because I am so ashamed of its condition. Here's what happened:

This mess began in November last year when I decided to stop taking the birth control pill. Being a chiro student, I have become very health conscious person (drinking a cup of grass fed bone broth as I type this!) and decided I didn't want to be taking synthetic hormones any more as they have too many risks and it was affecting my sleep. The Pill can deplete the body's stores of vitamin B, which can cause insomnia, rare but true for me. I had been on Yaz, then switched to Brevinor, all up a massive 8-9 years on the pill. During that whole time, my skin was only perfectly clear for the last 2 years (that's right, 7 years on the Pill did nothing for the type of acne I had!) which I attribute to both the Pill and the Korean skincare I was using. 



The above photos were taken in 2014 where I maintained near perfect skin. 

This is what my skin looks like now. Enlarge if you dare.

With makeup. 

Without makeup.

I can't bear to show you any more, but this is all over both sides of my chin, my forehead and spreading to my cheeks. What's more, I took these pics a few weeks ago and my skin has gotten worse since.

Once I had gone off the pill my sleep issues completely stopped which was a Godsend! I have not had a single night of insomnia for the past 6 months. I also felt so much better and healthier. However, 2 months in I started noticing my previously dry skin was getting oily. Fast forward 6 months and now my skin is bonkers: oily, clogged pores everywhere, scars, enlarged pores, uneven and impossible to hide with makeup. I am thankful that I have never had cystic acne though. The issue with the clogged pores is that they stay in the skin for months if not extracted, and if I do extract them (gently with both fingers wrapped in a clean tissue) they scar like crazy as seen above.

I got so depressed that I started on Brevinor again which only lasted 3 days because I started feeling nauseas and started vomiting. Going back on the Pill is not an option for me any more, it's bad for my body, plain and simple.

I can now no longer leave the house without makeup, and in general avoid leaving the house unless I have to. The worst thing is, I am seeing patents in the Chiro clinic who take one look at me and probably think I eat crap, don't exercise and don't shower. When in fact, I would describe my diet as a 9/10 and I enjoy my daily showers thank you very much. My acne, just like other adults, is mostly hormonal because I only got it when I went off the Pill. My poor body is desperately trying to regulate itself, however should have done so after 6 months. However my skin's condition is continuing to deteriorate despite all the measures I am taking to improve it from the inside out.

Here goes.


Diet
Dairy free
Gluten free
Plenty of leafy greens
Red meat only 1-2 times a week (any less and I lose weight like crazy)
4-8 cups of powdered green tea (matcha) daily
1 tablespoon of Apple cider vinegar (diluted with water) daily

Supplements
Probiotics
Multivitamins
Magnesium
Omega 3's
Zinc
Vit D (recent addition)


Skincare
I have recently started using Olay's cleansing brush system because there's no way I can afford a clarisonic. I am hoping the exfoliation will decrease pore clogging and reduce the darkness of the scars. I have only used it for 4 days, but will continue and report on the results.

Cleanser: Dr Bronner's Magic Soap. 
I use the liquid version at night and the bar version in the mornings.

Moisturizer: Organic aloe vera and jojoba oil mixed together according to the Acne Project.
*No matter how much moisturiser I applied, my skin seemed to remain dry and flaky with a layer of oil on top making my makeup cake like crazy. So I started using my Guerrison horse oil cream on top of the aloe and jojoba with no adverse effects.

Makeup
I am using all the same items as I used to when I had perfect skin, because it's safe to assume they won't break me out if they didn't before?
Cleaning my foundation brush once a week with my Dr Bronner's.

Can you imagine doing ALL of this with no results! I know these things take time, but I am really getting desperate. It then occurred to me a few days ago that I am not really addressing the hormonal side of things directly, which led me to Fran from High on Clear Skin and Tracy from the Love Vitamin. Here I learnt about Vitex aka Agnus Castus, a natural herb that is used to regulate hormones, hopefully leading to clearer skin. Women who have gone off the Pill apparently have imbalances in progesterone levels and Vitex is supposed to regulate progesterone. Read the article from the Love Vitamin here. Another supplement called Estroblock helps your liver to clean out the 'bad' estrogens that come from the environment, such as drinking out of plastic bottles. After reading this I promptly threw out my water bottle (even though it was BPA free) and started drinking out a BPA free metal thermos.



So I immediately went on to Cuponation (highly recommend!), an extremely handy site which tells you ALL of the coupons available for a massive variety of online stores including health, beauty, fashion, lifestyle and even travel. I saw that iHerb had a voucher code for $10 off purchases over $40 and immediately put two bottles of Vitex and liver support supplements into my cart as well as a vegan meal replacement formula to solve my daily breakfast conundrums. I have spent so much money on my skin lately, so the saving was much appreciated! 


And so ends my depressing story. I am so ashamed to look at the photos of my terrible skin above and I hope I didn't gross you out. It's safe to say I've hit bottom, so the only way is up from now on right? Please forgive me if you don't see my face much on this blog for the next few months.

Please send your prayers, love and luck over this way- I really need it.

If you have experienced bad skin from going off the Pill, please talk to me and tell me your experience!

No Comments Yet, Leave Yours!